North Carolina, 2016

Damaging Winds in North Carolina, June 4, 2016

June 4, 2016 · NWS RNK · 7 events in 3 counties and zones

A stationary boundary across the region would transition into a warm front, triggering severe thunderstorms across the region. This was the beginning of a very active weather pattern for the afternoons of the fourth and fifth of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stationary boundary across the region would transition into a warm front, triggering severe thunderstorms across the region. This was the beginning of a very active weather pattern for the afternoons of the fourth and fifth of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 6:59 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 4, 6:59 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
759 PM EDT SAT JUN 4 2016

.SYNOPSIS...
A warm front extend from Michigan into North Carolina and a cold
front trails from Michigan to Texas. The warm front lift north
tonight and Sunday while the cold front moves east. By Monday
morning the cold front will extend from off the New England coast
into the Gulf coast region.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 700 PM EDT Saturday...

The first round of active weather for much of the region
concluded around 600 PM. Now, the next round is progressing into
and through the region from the southwest. The leading edge of
this next round was along a Yadkinville NC to Radford VA to Hinton
WV line. Expect most of the activity to be across southeast West
Virginia and neighboring parts of southwest Virginia through
midnight. Current Flash Flood Watch looks on track based upon
radar trends and expected evolution of the activity.

As of 400 PM EDT Saturday...

Forecast area in a very moist and unstable airmass. MSAS analysis
showed the largest lifted index and CAPE values in the eastern
half of the county warning area as of 19Z/3PM. In general storms
were moving to the northeast around 15 MPH but environment has
enough shear in mid levels that some elements of multicell
clusters were moving southeast. Increasing areal coverage of
thunderstorms is expected through 00Z/8PM with a better chance
through that time of storm mergers and training cells.

Local WRF guidance and last few runs off HRRR showed the potential
for another round of showers and thunderstorms after 02Z/10PM but
not as strong and with limited areal coverage. Have kept
probability of precipitation up for the area ahead of the
approaching cold front.

Warm front was in the far eastern county warning area. Models
again suggest a layer of low clouds and the formation of fog
overnight. Locations that had rain this afternoon will likely have
fog Sunday morning. High amounts of moisture and dew points well
into the 60s will keep low temperatures mild. Highs on Sunday will
depend on the amount of cloud cover in the morning.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EDT Saturday...

Models showed good agreement with best probability of
precipitation ahead of the front and with the timing of the front.
Limited showers and thunderstorms are expected along the actual
front that crossed through the area on Sunday night. Surface and
low level winds turn to the west behind the front as the eastern
long wave trof becomes established. Much drier air comes in behind
the front but deeper moisture does not get suppressed very far to
the south. Cooler air comes into the mountains with lower 850 mb
temperatures but does not make much progress past the Blue Ridge.

Multiple short waves embedded in the northwest flow will lead
upslope precipitation. Stated close to MAV guidance for maximum
and minimum temperatures through the period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM EDT Saturday...

Behind the secondary cold front, we should see a reinforcing surge
of lower dewpoint air on gusty west/northwest winds. This will
bring a better push of a cooler air mass across the entire county
warning area. High pressure builds overhead on Wednesday and
remains over the area through Friday. WPC keeps the expected
tropical feature coming out of the Gulf of Mexico well south of
the Mid Atlantic region.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 755 PM EDT Saturday...

Showers and thunderstorms will continue to progress across the
region this evening and into the early part of Sunday morning.
Most of these were producing heavy rain, so quick drops then rises of
flight categories to IFR/MVFR are expected upon arrival and
departure of these heavier showers and storms. The area as a
whole is expected to trend to MVFR visibilities for light fog
overnight with patchy IFR/LIFR conditions in some river valleys.
Ceilings will also trend to MVFR conditions, especially after
roughly 6-8Z/4-6am. Expect improvement in flight categories after
sunrise Sunday, with an initial trend towards less precipitation.
However, look for convection to increase during the day with the
approach of a cold front.

EXTENDED DISCUSSION...
As of 150 PM EDT Saturday...

After the front moves east of the area Sunday night...a much
drier airmass will overtake the region. Deeper moisture does not
stray very far south of the forecast area but combined with deep
west to northwest winds...showers should be suppressed to the
south of KDAN. There could be a periods of upslope clouds and
showers across the mountains through Wednesday impacting KLWB and
KBLF the most. Otherwise...conditions appear to be largely VFR.

&&

.HYDROLOGY...
As of 215 PM EDT Saturday...

Flash Flood Watch will be expanded to cover
threat for the rest of the afternoon and into the evening.
Precipitable water values from 12Z were running about 150% of
normal. Models have these values by Sunday ranging from 1.5 to 2.0
inches. Very efficient warm rain process and rates will also raise
the flash flood threat.

Some areas in the watch have seen heavy rainfall the past few
days, so ground conditions are wet and will contribute to
excessive runoff if thunderstorms produce over an inch of rain in
less than an hour.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
     009>020-022>024-034-035-045>047-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001-002-
     018.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AMS/DS/PM
HYDROLOGY...PM
Hazardous weather outlook, Jun 4, 3:49 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUN 4 2016

NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508-
051100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
449 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

VAZ045>047-059-051100-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
449 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NCZ003>005-019-020-VAZ032-033-043-051100-
SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
449 PM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NCZ006-VAZ044-058-051100-
CASWELL-PITTSYLVANIA-HALIFAX-
449 PM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, Jun 4, 6:06 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT SAT JUN 4 2016

WVZ042-050000-
MERCER-
706 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...

AT 705 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM
PRINCETON TO BLUEFIELD...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
VERY HEAVY RAINFALL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND VERY
HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
MATOAKA...
AND CAMP CREEK.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3737 8134 3753 8101 3749 8095 3739 8087
      3738 8088 3735 8085 3732 8090 3730 8098
      3729 8101 3728 8110 3727 8116 3724 8123
      3734 8136
TIME...MOT...LOC 2305Z 243DEG 24KT 3735 8105

RAB
Local storm report, Jun 4, 6:53 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       PRINCETON               37.37N  81.10W
06/04/2016  E1.50 INCH       MERCER             WV   TRAINED SPOTTER

            STREET FLOODING IN PRINCETON ALONG ROGERS AND STAFFORD
            STREETS. RAINFALL ESTIMATED FROM RADAR.

&&

EVENT NUMBER RNK1601645

PC
Special weather statement, Jun 4, 6:55 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT SAT JUN 4 2016

NCZ003-004-VAZ032-050100-
SURRY-STOKES-PATRICK-
755 PM EDT SAT JUN 4 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...NORTHERN STOKES AND PATRICK COUNTIES...

AT 755 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WOODVILLE...
MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STUART...
FRANCISCO...
ARARAT...
CRITZ...
AND COLLINSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3663 8055 3678 8012 3662 8005 3654 8005
      3654 8003 3652 8003 3649 8050
TIME...MOT...LOC 2355Z 250DEG 13KT 3655 8044

RAB
Special weather statement, Jun 4, 6:57 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SAT JUN 4 2016

NCZ003-020-050100-
YADKIN-SURRY-
757 PM EDT SAT JUN 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YADKIN AND
SOUTHERN SURRY COUNTIES...

AT 757 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ROCKFORD TO NEAR SILOAM TO NEAR EAST BEND...AND MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
FAIRVIEW...
JONESVILLE...
DOBSON...
AND PILOT MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3617 8060 3621 8087 3629 8087 3645 8075
      3641 8045 3624 8045 3623 8043 3622 8043
      3621 8045 3617 8044 3605 8057 3605 8058
TIME...MOT...LOC 2357Z 206DEG 34KT 3628 8065 3625 8056 3619 8055

RAB
Special weather statement, Jun 4, 7:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT SAT JUN 4 2016

VAZ017-032-033-050100-
FLOYD-PATRICK-FRANKLIN-
805 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PATRICK...SOUTHWESTERN FRANKLIN AND EAST CENTRAL FLOYD COUNTIES...

AT 805 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARITY...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
SYDNORSVILLE...
FERRUM...
WOOLWINE...
AND CALLAWAY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3674 8024 3684 8034 3712 8004 3686 7979
      3682 7994 3683 8000 3680 8001 3679 8007
      3678 8009
TIME...MOT...LOC 0005Z 259DEG 14KT 3684 8020

RAB
Special weather statement, Jun 4, 7:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT SAT JUN 4 2016

VAZ018>020-022-023-034-WVZ044-507-508-050130-
CRAIG-BATH-ROANOKE-BOTETOURT-BEDFORD-ALLEGHANY-EASTERN
GREENBRIER-WESTERN GREENBRIER-MONROE-
821 PM EDT SAT JUN 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CRAIG...NORTHERN CITY
OF SALEM...SOUTHWESTERN BATH...NORTHERN ROANOKE...CITY OF
COVINGTON...NORTHWESTERN CITY OF ROANOKE...
BOTETOURT...ALLEGHANY...NORTHWESTERN BEDFORD...GREENBRIER AND
NORTHEASTERN MONROE COUNTIES...

AT 820 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM RAINELLE...TO LEWISBURG...TO JUST NORTH
OF ROANOKE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY
HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
ALLEGHANY...
COVINGTON...
AND CLIFTON FORGE.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS AND ROANOKE
REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
      3806 8011 3806 7996 3810 7993 3814 7994
      3813 7993 3768 7967 3766 7968 3764 7965
      3745 7954 3725 8021 3734 8026 3735 8030
      3808 8073 3809 8069 3827 8044
TIME...MOT...LOC 0020Z 237DEG 26KT 3774 8031 3731 8014

RAB

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
June 4, 7:50 PM EST
Where
Stokes County, 0.89 mi SW of Walnut Cove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.290, -80.160

Several trees and the tin roof of a shed was torn off by thunderstorm winds along Rosebud Road from Highway 8 to near Walnut Grove.

Thunderstorm Wind, Rockingham

When
June 4, 8:00 PM EST
Where
Rockingham County, 0.79 mi S of Mayodan Mayo Arpt to 0.59 mi N of Madison
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.389, -79.980

Trained spotters and the public reported multiple large branches and trees brought down by thunderstorm winds in Madison.

Thunderstorm Wind, Caswell

When
June 4, 8:55 PM EST
Where
Caswell County, 0.69 mi N of Quick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.410, -79.500

Thunderstorm winds brought down a power line.

Thunderstorm Wind, Caswell

When
June 4, 9:06 PM EST
Where
Caswell County, 1.49 mi SSW of Purley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.450, -79.380

A tree was reported knocked down by thunderstorm winds.

Thunderstorm Wind, Caswell

When
June 4, 9:18 PM EST
Where
Caswell County, 0.57 mi N of Jericho
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.288, -79.369

Thunderstorm wind knocked down a tree near the Brush Arbor Church.

Thunderstorm Wind, Caswell

When
June 4, 9:18 PM EST
Where
Caswell County, 2.65 mi SW of Yanceyville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.373, -79.433

Thunderstorm winds brought down a tree along Hwy 150 near Yanceyville.

Thunderstorm Wind, Rockingham

When
June 4, 9:18 PM EST
Where
Rockingham County, 3.91 mi E of Thompsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.275, -79.530

Thunderstorm winds blew a tree over which knocked down some power lines onto Route 87, subsequently causing a vehicular accident.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642037, 642039, 642040, 642042, 642029, 642053, 642056.